Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 9, NWS Midland/Odessa, TX

June 13, 2008Midland County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jun 13, 2008, 10:37 PM CDT for Midland County, Texas. It was in force for 82 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2008, 10:37 PM CDT (03:37 UTC)
Expired
Jun 13, 2008, 11:59 PM CDT
In force
82 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Midland County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 3.6 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2008-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2008-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3710 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 140337
FFWMAF
TXC329-140630-
/O.NEW.KMAF.FF.W.0009.080614T0337Z-080614T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1037 PM CDT FRI JUN 13 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MIDLAND COUNTY IN WEST TEXAS...

* UNTIL 130 AM CDT

* AT 1025 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  SCATTERED SLOW MOVING THUNDERSTORMS ACROSS MIDLAND COUNTY INCLUDING
  THE CITY OF MIDLAND. ADDITIONAL RAINFALL WILL LIKELY RESULT IN
  FLASH FLOODING.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WARFIELD...
  VALLEY VIEW...SPRABERRY...MISSION DORADO...MIDLAND INTERNATIONAL
  AIRPORT...MIDLAND...GREENWOOD AND COTTON FLAT

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT ONLY TAKES A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.

LAT...LON 3207 10228 3206 10179 3168 10180 3168 10228
TIME...MOT...LOC 0335Z 180DEG 0KT 3189 10206

$$
1 follow-up statement
000 
WGUS74 KMAF 140459
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1159 PM CDT FRI JUN 13 2008

TXC329-140509-
/O.CAN.KMAF.FF.W.0009.000000T0000Z-080614T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MIDLAND-
1159 PM CDT FRI JUN 13 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR MIDLAND COUNTY...

AT 1159 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE HEAVY RAIN THAT PROMPTED THE FLASH FLOOD WARNING HAD
WEAKENED AND NO LONGER APPEARS CAPABLE OF CAUSING FLASH FLOODING.
THEREFORE THE FLASH FLOOD WARNING HAS BEEN CANCELLED.

ALTHOUGH THE THREAT OF SIGNIFICANT FLOODING HAS PASSED...PONDING OF
WATER WILL LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN
CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO
PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL.

LAT...LON 3207 10228 3206 10179 3168 10180 3168 10228
TIME...MOT...LOC 0459Z 180DEG 0KT 3189 10206

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 13, 6:09 PM CDT, 4 hours 28 minutes earlier.

Area forecast discussion, Jun 13, 6:09 PM CDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
609 PM CDT FRI JUN 13 2008

.AVIATION...
SCATTERED CONVECTION...SOME SEVERE...DEVELOPING ALONG A DECAYING
COLD FRONT FROM KBPG SOUTHWEST THROUGH KMAF TO KFST. EXPECT MVFR
VISIBILITIES IN TSRA WITH DOWNBURST WIND GUSTS OVER 50 KNOTS.
CONDITIONS SHOULD IMPROVE AFTER 14/03Z WITH CONVECTION DISSIPATING
AND VFR CONDITIONS PREVAILING. SOUTHERLY WINDS WILL INCREASE AGAIN
LATE TONIGHT INTO THE 15 TO 25 KNOT RANGE ACROSS KMAF AND KFST
TERMINALS...THEN DECREASE A BIT AFTER DAYBREAK SATURDAY.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

70
Hazardous weather outlook, Jun 13, 1:49 PM CDT, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
149 PM CDT FRI JUN 13 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-141900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
149 PM CDT FRI JUN 13 2008 /1249 PM MDT FRI JUN 13 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND
EVENING FOR AREAS GENERALLY EAST OF A PRESIDIO TEXAS TO HOBBS NEW
MEXICO LINE. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED... A FEW STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE
POSSIBLE. THE MAIN CONCERN WILL BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 13, 5:35 PM CDT, 5 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
535 PM CDT FRI JUN 13 2008

TXZ062-132300-
MIDLAND-
535 PM CDT FRI JUN 13 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTH CENTRAL MIDLAND COUNTY.

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED OVER SOUTH
CENTRAL MIDLAND COUNTY NEAR THE INTERSECTION OF FARM TO MARKET ROAD
1787 AND STATE HIGHWAY 349. THE STORM WAS NEARLY STATIONARY.

PEOPLE IN SOUTH CENTRAL MIDLAND COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.
Special weather statement, Jun 13, 5:55 PM CDT, 4 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
555 PM CDT FRI JUN 13 2008

TXZ047-048-052-053-132330-
SCURRY-BORDEN-HOWARD-MITCHELL-
555 PM CDT FRI JUN 13 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN HOWARD...SOUTHEASTERN
BORDEN...SOUTHWESTERN SCURRY AND WESTERN MITCHELL COUNTIES.

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED JUST EAST
OF BIG SPRING AT 555 PM CDT...MOVING EAST AT 15 MPH. OTHER STRONG
THUNDERSTORMS WERE LOCATED 13 MILES NORTH OF BIG SPRING...OR JUST
EAST OF LUTHER...AND 13 MILES SOUTHEAST OF BIG SPRING.

PEA TO MARBLE SIZED HAIL AND WINDS GUSTING TO AROUND 50 MPH ARE
POSSIBLE.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Jun 13, 6:48 PM CDT, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
648 PM CDT FRI JUN 13 2008

TXZ069-140015-
UPTON-
648 PM CDT FRI JUN 13 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL UPTON COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER NORTH CENTRAL UPTON COUNTY
ALONG STATE HIGHWAY 349...15 MILES NORTH OF RANKIN AT 648 PM CDT...
MOVING SOUTHEAST AT 6 MPH.

PEA TO MARBLE SIZED HAIL AND WINDS GUSTING TO AROUND 50 MPH ARE
POSSIBLE.

PEOPLE IN NORTH CENTRAL UPTON COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.
Special weather statement, Jun 13, 7:10 PM CDT, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
710 PM CDT FRI JUN 13 2008

TXZ063-140045-
GLASSCOCK-
710 PM CDT FRI JUN 13 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHERN GLASSCOCK COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 2 MILES EAST OF GARDEN CITY NEAR
STATE HIGHWAY 158. ANOTHER STRONG THUNDERSTORM WAS LOCATED 10 MILES
NORTHWEST OF GARDEN CITY OVER OPEN COUNTRY AT 710 PM CDT. BOTH
STORMS WERE MOVING TO THE SOUTHEAST AT 10 MPH.

PEOPLE IN NORTHERN GLASSCOCK COUNTY...INCLUDING THE CITY OF GARDEN
CITY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

GUSTY WINDS...HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.
Local storm report, Jun 13, 8:33 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
833 PM CDT FRI JUN 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     HAIL             WESTBROOK               32.36N 101.01W
06/13/2008  E0.88 INCH       MITCHELL           TX   LAW ENFORCEMENT

0640 PM     HAIL             10 N WESTBROOK          32.50N 101.01W
06/13/2008  E2.75 INCH       MITCHELL           TX   PUBLIC

0713 PM     HAIL             12 SW SNYDER            32.59N 101.06W
06/13/2008  E0.88 INCH       SCURRY             TX   FIRE DEPT/RESCUE

0740 PM     TSTM WND DMG     GARDEN CITY             31.87N 101.48W
06/13/2008                   GLASSCOCK          TX   LAW ENFORCEMENT

            TREES DOWN IN GARDEN CITY. WINDS ESTIMATED AT 70-80 MPH
            BY SHERRIFS DEPARTMENT.

0742 PM     HAIL             5 W SNYDER              32.71N 101.00W
06/13/2008  E0.88 INCH       SCURRY             TX   FIRE DEPT/RESCUE

0745 PM     TSTM WND DMG     7 W SNYDER              32.71N 101.04W
06/13/2008                   SCURRY             TX   FIRE DEPT/RESCUE

            TELEPHONE POLE DOWNED BY HIGH WINDS

0746 PM     HAIL             SNYDER                  32.71N 100.92W
06/13/2008  E0.88 INCH       SCURRY             TX   FIRE DEPT/RESCUE

&&

RBARNES
Local storm report, Jun 13, 10:36 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1036 PM CDT FRI JUN 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0934 PM     HAIL             10 NNW MIDLAND          32.13N 102.15W
06/13/2008  E1.00 INCH       MARTIN             TX   TRAINED SPOTTER

            QUARTER SIZED HAIL 10 MI N OF MIDLAND ON SH349

&&

RBARNES

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 7:10 PM CDTSevere Thunderstorm WarningMAFBorden, Scurry65 min
Jun 13, 7:29 PM CDTSevere Thunderstorm WarningMAFGlasscock61 min
Jun 13, 7:45 PM CDTSevere Thunderstorm WarningMAFScurry45 min
Jun 13, 8:27 PM CDTFlash Flood WarningMAFGlasscock, Howard3 hr
Jun 13, 9:04 PM CDTSevere Thunderstorm WarningMAFAndrews, Martin, Midland41 min
Jun 13, 9:11 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Midland64 min
Jun 13, 9:28 PM CDTSevere Thunderstorm WarningMAFHoward, Martin47 min
Jun 13, 9:40 PM CDTSevere Thunderstorm WarningMAFMartin, Midland65 min
Jun 13, 10:24 PM CDTSevere Thunderstorm WarningMAFHoward, Martin21 min

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.